Arizona, 2012Flash Flood in Arizona, August 20, 2012
August 20, 2012 · NWS FGZ · 1 event in 1 county or zone
Heavy rain from thunderstorms caused flash flooding and closed Highway 180 north of Alpine until debris could be cleared from the road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from thunderstorms caused flash flooding and closed Highway 180 north of Alpine until debris could be cleared from the road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 20, 9:18 AM MST, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 20, 9:18 AM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
918 AM MST MON AUG 20 2012
.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER ARIZONA
FOR THE NEXT SEVERAL DAYS BRINGING DAILY SHOWERS AND THUNDERSTORMS TO
THE REGION.
&&
DISCUSSION...UNSETTLED WEATHER WILL PERSIST ACROSS THE REGION
THROUGH FRIDAY...WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING.
A SLIGHTLY FLATTER RIDGE IS IN PLACE ACROSS THE AREA TODAY WITH THE
UPPER LEVEL HIGH CENTERED OVER SOUTHERN/CENTRAL AZ. THE RESULTING
FLOW OVER NORTHERN AZ IS WESTERLY. PLENTY OF MOISTURE AVAILABLE
TODAY AS INDICATED BY 1.00 INCH PW IN THIS MORNINGS FGZ
SOUNDING...WITH SATELLITE BLENDED TOTAL PRECIPITABLE WATER IMAGERY
INDICATING NEAR 1.50 INCHES SOUTH OF THE RIM. MOSTLY CLEAR SKIES
FROM THE RIM SOUTHWARD THIS MORNING WILL ALLOW AMPLE HEATING AND
DAYTIME INSTABILITY TO FUEL SCATTERED SHOWERS AND THUNDERSTORMS.
CONVECTIVE DEVELOPMENT WILL BE DELAYED NORTH OF THIS AREA DUE TO
MORNING CLOUD COVER. STORM MOTION WILL GENERALLY BE WEST TO EAST
ABOUT 10-20 MPH...THOUGH WITHOUT STRONGER WINDS ALOFT STORMS WILL
ALSO BE OUTFLOW DRIVEN. HEAVY RAIN AND MOSTLY SMALL HAIL REMAIN THE
PRIMARY THREATS TODAY.
THE UPPER LEVEL HIGH PRESSURE CENTER IS FORECAST TO SHIFT OVER
SOUTHERN NEW MEXICO BY MID-WEEK...A SOUTHERLY FLOW WILL DEVELOP
ACROSS ARIZONA AND MOVE DEEPER MOISTURE NORTHWARD BY WEDNESDAY. THE
CHANCE FOR THUNDERSTORMS WILL INCREASE FOR MOST AREAS WEDNESDAY/THURSDAY.
THERE IS STILL SOME UNCERTAINTY IN THE TIMING AND TRACK OF A WEAK
WEST COAST TROUGH THAT IS FORECAST TO PASS THROUGH THE GREAT BASIN
AND NORTHERN ARIZONA POSSIBLY WEDNESDAY AND THURSDAY. THE ADDED
MOISTURE AND INSTABILITY AND WEAK LARGE SCALE LIFT ASSOCIATED WITH
THE TROUGH COULD PRODUCE WIDESPREAD PRECIPITATION DURING THIS TIME
PERIOD...LOCALIZED HEAVY RAIN IS POSSIBLE.
ACCORDING TO THE GFS AND ECMWF...AFTER THE THE TROUGH PASSES THROUGH
THE REGION SATURDAY AND SUNDAY...BOTH MODELS ARE INDICATING A DRYING
TREND WITH AT LEAST 20 TO 30 PERCENT CHANCES OF PRECIP IN THE
FORECAST...WITH GENERALLY LIGHT WINDS...AND NEAR NORMAL TEMPERATURES.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCT-NMRS SHRA/TSRA WILL DEVELOP
TODAY ACROSS MOST OF NORTHERN ARIZONA. MVFR/IFR CONDITIONS WITH
HEAVY RAIN AND HAIL ARE LIKELY WITH THE STRONGER STORMS. EXPECT
STORM COVERAGE TO DECREASE AFTER 03Z. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........MCS/TC
AVIATION.......RR
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 20, 9:35 AM MST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST MON AUG 20 2012
AZZ004>018-037>040-210700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
935 AM MST MON AUG 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
DEEP MOISTURE COVERS NEARLY ALL OF NORTHERN ARIZONA TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP OVER THE HIGHER
TERRAIN...AND MOVE INTO THE LOWER ELEVATIONS LATER THIS AFTERNOON
AND TONIGHT.
THE PRIMARY THREATS ARE FREQUENT LIGHTNING...HEAVY RAIN...SMALL
HAIL AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS ARIZONA FOR THE
NEXT SEVERAL DAYS. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP EACH
DAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD WEDNESDAY AND THURSDAY WITH AN INCREASED THREAT OF
LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 20, 11:08 AM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1108 AM MST MON AUG 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD LEES FERRY 36.87N 111.59W
08/20/2012 COCONINO AZ USGS
4 FOOT RISE IN LESS THAN 30 MINUTES MEASURED ON PARIA
RIVER
&&
EVENT NUMBER FGZ1200087
DJOFlash Flood, Apache
- When
- August 20, 12:30 PM MST to 3:30 PM MST
- Where
- Apache County, 2 mi N of Alpine to 3 mi NW of Alpine
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.879, -109.130
Heavy rain fell for 30 minutes northwest of Alpine. Three feet of water covered a country road. Highway 180 was also closed until the water receded and the debris was cleared.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Florida, August 20, 2012$504,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Arizona, August 20 to 22, 2012$313,000 · 1.25 in hail · 11 events
- Flash Flooding and Hail in Texas, August 20, 2012$73,000 · 1.75 in hail · 23 events
- Flood and Wildfire in Texas, August 20, 2012$140,000 · 1.25 in hail · 7 events
- Damaging Winds and Heavy Rain in Arizona, August 20, 2012$62,000 · 70 kt wind · 4 events
- Flash Flooding in Arizona, August 20, 2012$25,000 · 2 events
- Wildfire in California, August 20, 20122 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 20, 20126 events
- Waterspouts in Lake Erie, August 20, 20124 events
- Heavy Rain in Hawaii, August 20 to 22, 20122 events
- Hail in Ohio, August 20, 20120.88 in hail · 2 events
- Hail in Illinois, August 20, 20121 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410959.